Florida, 2017Wildfire in Florida, April 21 to 22, 2017
April 21 to 22, 2017 · NWS TBW · 2 events in 2 counties and zones
Dry conditions and breezy winds allowed several wildfires to start across west-central and southwest Florida. Two of these fires damaged homes, vehicles, and sheds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions and breezy winds allowed several wildfires to start across west-central and southwest Florida. Two of these fires damaged homes, vehicles, and sheds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 21, 1:41 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Apr 21, 1:41 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
241 PM EDT Fri Apr 21 2017
.SHORT TERM (Rest of today-Saturday)...
Initially an upper trough was over the central Gulf of
Mexico with a a weak ridge aloft and offshore the east FL
coast. At the surface high pressure centered in the Atlantic
had a ridge axis strung out along Latitude 30 North that
reached the western Gulf coast. An embedded inverted trough
was on the south side of the ridge...near western Cuba.
Through the overnight hours these features remain static.
Then on Sat the upper trough and ridge ease eastward in
response to an upper trough/low that has dropped into the
central Mississippi Valley from the Pacific Northwest.
Meanwhile the high pressure center sinks south...allowing
the inverted surface trough to lift north into the south-
central and southern eastern Gulf waters.
The dry air of today...model PWAT of .5 to just under
1 inch...gives way to increasing values Sat with the PWAT
ranging from 1 inch in the north to around 2 inches in the
south by the end of the day. The clear/mostly clear skies
over night will see increasing cloudiness spreading
northward in the morning...followed by isolated-scattered
showers mid to late afternoon. These are expected to reach
almost to the western half of the I-4 corridor.
Temperatures run close to or just above normal...by a
degree or so overnight and a couple of degrees Sat.
.LONG TERM (Saturday Night - Friday)...
Saturday night and Sunday, as a longwave trough swings south through
the southern Mississippi River Valley, an upstream shortwave trough
will advance into the Florida Peninsula from the eastern Gulf of
Mexico. This will allow for a significant increase in atmospheric
moisture, mostly for the areas south of Interstate 4, with PWAT
values of 1.5 to 2.0 inches forecast. As a result, scattered to
numerous showers and thunderstorms are expected to develop Saturday
night and Sunday. The longwave trough will move in late Sunday night
and into Monday, pushing a surface cold front in and leading to
another round of showers and thunderstorms. Temperatures
will be a little cooler on Monday, with highs generally in
the upper 70s and low 80s, but will then quickly start to
increase again by Tuesday. The rain chances will move out by
late Monday afternoon through Tuesday as high pressure and
relatively drier air fills in from the west. High pressure
will then build through the rest of the week, with rain free
conditions and increasing temperatures. By the end of the
week, highs are forecast to reach into the low 90s inland,
with generally mid to upper 80s along the coast.
&&
.AVIATION...
21/18Z-22/18Z. VFR conditions prevail under CU/SC/CI with OCNL BKN
CI later this afternoon. a dry airmass continues over night
but begins to increase Sat from the south with BKN high
clouds spreading north to SRQ. SE winds through early
evening with a few modest early afternoon gusts...but
TPA/PIE/SRQ shift to onshore in a sea breeze. Variable light
winds over night becoming SE Sat morning.
BYD 22/18Z - anticipate ISOLD-SCT SHRA.
&&
.MARINE...
A high pressure ridge axis north of the waters tonight will pull
away Sat as a weak surface trough moves into the southeast Gulf...
then across the state Sat night and early Sun with a relaxed
gradient dominated by sea breezes. A cold front sweeps across Sun
night and early Mon with winds shifting to northwest and
increasing...with cautionary headlines possible. Conditions will
improve for Tue
&&
.FIRE WEATHER...
Red Flag Warnings continue in Polk, Hernando, and Manatee
counties this afternoon for durations of low RH and high ERC
values. Moisture begins to spread north Sat with only a few
pockets of briefly low RH in the north. Rainfall starting
Sat afternoon and continuing through Sun will mitigate low
humidity concerns but then drier air works back in early
next week.
&&
.Preliminary Point Temps/PoPs...
TPA 69 86 70 86 / 0 10 20 40
FMY 67 86 69 85 / 10 40 40 50
GIF 65 88 68 89 / 0 20 30 50
SRQ 66 84 68 82 / 0 10 40 40
BKV 61 88 64 88 / 0 10 20 40
SPG 70 85 71 84 / 0 10 20 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning until 8 PM EDT this evening for Inland
Hernando-Inland Manatee-Polk.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
LONG TERM/DECISION SUPPORT...18/FlemingHazardous weather outlook, Apr 21, 3:51 AM EST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
451 AM EDT Fri Apr 21 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-212000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
451 AM EDT Fri Apr 21 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...FIRE WEATHER IMPACT...
Long durations of humidity values below 35 percent combined with
high ERC values will support Red Flag conditions across interior
sections of Citrus and Manatee counties as well as Polk county
today where Red Flag Warnings are in effect. The low humidity and
high ERC values will contribute to extreme fire behavior. Any
fires that develop will likely spread rapidly. Outdoor burning is
not recommended.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...THUNDERSTORM IMPACT...
An upper level disturbance and attendant cold front will bring
increasing chances for showers and isolated thunderstorms to the
region Saturday night into Sunday and again Sunday night into
early Monday. Thunderstorms that develop will be capable of
producing strong gusty winds, locally heavy rains, and frequent
lightning strikes. Pleasant dry weather will return to the region
Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
McMichael
Wildfire, Polk
- When
- April 21, 6:00 PM EST to April 22, 12:00 PM EST
- Where
- Polk forecast zone
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 27.949, -81.698 (the zone’s center; the record gives no point)
State emergency management and broadcast media reported that a wildfire in Indian Lake Estates destroyed several vehicles and sheds, but no homes were destroyed. The fire was suspected to be caused by arson, but spread quickly due to dry conditions and breezy winds.
Wildfire, Inland Lee
- When
- April 21, 6:00 PM EST to April 22, 3:00 PM EST
- Where
- Inland Lee forecast zone
- Property damage
- $1.8 million
- Reported by
- Emergency Manager
- Coordinates
- 26.625, -81.849 (the zone’s center; the record gives no point)
State emergency management and broadcast media reported that a wildfire in Lehigh Acres damaged 13 homes, with 5 of them being a total loss. Additionally 21 vehicles and several sheds were lost to the fire. Investigators determined that the fire was started by a lit cigarette on the 21st, and burned a total of 400 acres before being contained on the 22nd.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, April 21, 2017$1.4 million · EF0 · 51 events
- Flash Flooding and Flooding in Missouri, April 21 to 22, 2017$30,000 · 43 events
- Hail and Damaging Winds in Virginia, April 21, 2017$47,000 · 1.25 in hail · 9 events
- Flash Flooding and Hail in Oklahoma, April 21, 2017$27,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Maryland, April 21, 20171 injured · 1.75 in hail · 29 events
- High Surf in Hawaii, April 21 to 22, 201712 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 21, 20171 in hail · 11 events
- Flash Flooding and Damaging Winds in Arkansas, April 21, 2017$12,000 · 61 kt wind · 7 events
- Hail in Texas, April 21, 20171.5 in hail · 10 events
- Flood and Hail in Tennessee, April 21, 2017$13,000 · 1 in hail · 4 events
- Damaging Winds in Virginia, April 21, 201752 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, April 21, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682745, 682746.